Juice and pills can be a deadly mix
Speed kills, especially when it comes to pills. Everyone is in such a hurry these days that it's rare for physicians to provide detailed instructions about how to take prescribed medicine. Pharmacists are overwhelmed, so they hardly ever interact directly with patients to give them advice. Pharmacy technicians may be good at counting pills and ringing up bills, but they don't have the training to counsel people about food and drug interactions. Patients also are pressed for time. Few people take the time to read instructions that might be provided with a prescription or over-the-counter medicine. But how you swallow your medicine matters. Do you take your pills at breakfast? If you wash them down with orange or apple juice, drink a cup of tea or coffee or eat yogurt or bran cereal, you could be reducing the effectiveness of certain medications.People taking alendronate (Fosamax) for osteoporosis, for example, have been drilled that the pills must be taken on an empty stomach at least half an hour before the first cup of coffee or tea (with tap water, not fancy mineral water). Otherwise, you might as well throw the pill away, as it will not be absorbed adequately. Taking the blood pressure pill aliskiren (Tekturna) with apple juice dramatically decreases the amount of medicine that gets into the bloodstream. Coffee or tea can reduce the absorption of the thyroid hormone levothyroxine (Levoxyl, Synthroid, etc.). So can mineral supplements like calcium or iron, found in many multivitamins. When doctors prescribe warfarin (Coumadin) for a blood clot in the leg or the lung, they may warn their patients to go easy on green vegetables. Broccoli, cabbage, salad and spinach all are rich in vitamin K, which could counteract the anticoagulant activity of warfarin. Far more controversial, however, is the cranberry-Coumadin interaction. One study found no interaction between warfarin and cranberry juice (British Journal of Clinical Pharmacology, July 2010). There are, however, numerous case reports in the medical literature describing an increased bleeding risk when people on warfarin also consume cranberry sauce or juice. One patient had a dramatic rise in the blood-thinning effect (INR) after starting to drink cranberry juice. He died six weeks later of a hemorrhage (BMJ, Dec. 20, 2003). One reader recently shared this experience: "My husband's INR increased one year around Thanksgiving, when we had cranberry sauce several days in a row. He also reacted one spring after we had rhubarb sauce several days running." Dozens of drugs interact with grapefruit, but warnings are not always prominent. Some of the most popular include cholesterol-lowering meds such as atorvastatin, lovastatin and simvastatin. The powerful heart drugs amiodarone and dronedarone (Multaq) become more dangerous with grapefruit on board. Since foods and beverages can have a profound impact on many of the medicines you take, it is worth spending a few minutes to quiz your doctor and pharmacist about potential interactions. Don't be in such a hurry that you put your health at risk. v vQ: I took lisinopril for many years to control hypertension. Every time I complained to the doctor who prescribed it about my constant nagging cough, he just prescribed cough medicine. He never told me it was due to the lisinopril. When the coughing got so bad that I wet myself, he prescribed a pill for incontinence! After eight years, I changed doctors. The new doctor took me off lisinopril immediately and explained the connection with the cough. He put me on losartan; the cough went away in less than a week. No more cough meant no more losing control of my bladder, so he told me to toss the incontinence med along with the cough med. This new doctor encourages me to eat right for my health instead of taking a handful of pills. If you are having seemingly unrelated health problems, be sure to check out the meds you take with your doctor or pharmacist to see if there is a connection. I wish I had done so way sooner! Answer: Great advice! A cough caused by drugs like enalapril, lisinopril and ramipril is a common side effect of ACE inhibitors. Such a cough can be unbearable; prescribing another drug to counteract the complication of incontinence is incomprehensible. Q: My nurse practitioner suggested that I start taking Coenzyme Q10 because I also am on simvastatin to control cholesterol. She said it would be beneficial for my muscles and my heart. When I asked my cardiologist, though, he didn't have a clue what I was talking about. What can you tell me about this nutrient? A: Coenzyme Q10, also known as ubiquinol, is a natural compound made by the body. It is essential for mitochondria, the energy factories of our cells. Statin-type drugs deplete this crucial nutrient, and many doctors now recommend it for patients on such medications (Nutrition Reviews, March 2013). A new study presented at the European Society of Cardiology in May showed that Coenzyme Q10 reduced heart-failure mortality by about half. The lead author encouraged his cardiology colleagues to add Coenzyme Q10 to standard heart-failure therapy. Q. My 3-year-old son has suffered with eczema on his legs and feet for two years. We treated it successfully with Elidel, but cancer concerns about its safety in children alarmed us. With consent from his doctor, we suspended its use. I tried many creams to try to soothe his skin, but he cried about all of them, saying they hurt. I started using Noxzema moisturizer after reading about it on your website. Thankfully, there were no tears from him. To my great surprise, his skin responded almost immediately. Almost all traces of eczema are gone. We have been using this product for about three weeks, in the morning and evening, without washing it off. It has truly changed my young son's life. A. Many other readers also have reported that Noxzema can ease their skin irritation. This nonsoap facial cleanser was developed in 1914. It was originally intended as a sunburn remedy, but early reports that it was helpful for "knocking eczema" allegedly led to the name "no eczema" or Noxzema. Joe and Teresa Graedon answer letters from readers in their column. Email them via their website: www.PeoplesPharmacy.com.